Wildfire, Estancia Valley
- When
- March 16, 11:00 AM MST to 2:00 PM MST
- Where
- Estancia Valley forecast zone
- Property damage
- $9,000
- Reported by
- Broadcast Media
KOAT-TV reported a 35 acre fire through Twitter, later confirmed fire burning of two sheds.
Weak ridging over New Mexico created a period of above normal temperatures and low humidities. A grass fire started around noon 10 miles south of Moriarty, or near McIntosh.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Weak ridging over New Mexico created a period of above normal temperatures and low humidities. A grass fire started around noon 10 miles south of Moriarty, or near McIntosh. Firefighters were able to contain the 35 acre fire about a few hours later, but not before two sheds were destroyed. No other injuries or property damages were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Mar 16, 4:36 AM MST, 6 hours 24 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 536 AM MDT MON MAR 16 2015 .AVIATION... 12Z TAF CYCLE VFR CONDITIONS SHOULD PREVAIL THRU AT LEAST 06Z TUES...THOUGH MID AND ESPECIALLY HIGH CLOUDS WILL CONTINUE TO SPREAD NORTHWARD ACROSS THE CWA TODAY AND TONIGHT. A LEE SIDE TROUGH WILL CREATE GUSTY SOUTHWEST WINDS TODAY ACROSS EC AND NE NM WHERE GUSTS BETWEEN 30 AND 35 KT ARE POSSIBLE. THESE WINDS WILL RELAX BY SUNSET. A BACK DOOR FRONT WILL SLIP INTO FAR NE NM BY 06Z TUES AND QUICKLY SLIDE SOUTHWARD ACROSS THE PLAINS EARLY TUES MORNING. WINDS WILL SWITCH AROUND TO THE N/NE AND BECOME BREEZY ONCE AGAIN. LOCALIZED IFR CIGS MAY DEVELOP ALONG THE EAST SLOPES OF THE SANGRE DE CRISTO MOUNTAINS AND NEAR THE COLORADO BORDER. 34 && .PREV DISCUSSION...335 AM MDT MON MAR 16 2015... .SYNOPSIS... HIGH PRESSURE ALOFT WILL RESULT IN DRY AND UNSEASONABLY WARM WEATHER TODAY. AN UPPER LOW LOCATED OVER SOUTHERN BAJA WILL CIRCULATE HIGH CLOUDS OVER NEW MEXICO TODAY...BUT WILL DRAW INCREASINGLY DEEPER MOISTURE INTO THE STATE TONIGHT AND TUESDAY. AT THE SAME TIME...A COLD FRONT WILL PLUNGE SOUTHWARD INTO THE EASTERN PLAINS AND EVENTUALLY WESTWARD INTO THE RIO GRANDE VALLEY. THE COMBINATION OF THESE TWO FEATURES WILL PRODUCE UNSETTLED WEATHER IN THE FORM OF SHOWERS AND THUNDERSTORMS AND COOLER TEMPERATURES. A WEAK AND SLOW MOVING PACIFIC TROUGH WILL FOLLOW ON THE HEELS OF THE DEPARTING BAJA LOW AND CREATE UNSETTLED WEATHER THROUGH MOST OF THE REST OF THE WEEK. SNOW LEVELS WILL BE HIGH DURING THIS PERIOD. && .DISCUSSION... NO BIG CHANGES TO THE ONGOING FORECAST. A PERIOD OF UNSETTLED WEATHER EXPECTED TUESDAY THROUGH FRIDAY. UPPER LOW NEAR SRN BAJA WILL SPREAD HIGH CLOUDS INTO NEW MEXICO TODAY...BEFORE IT BEGINS TO EJECT NORTH AND NEWD TONIGHT AND TUESDAY. AT THE SAME TIME...SOUTHWEST BREEZES ASSOCIATED WITH A SFC LOW IN THE NORTHEAST WILL GIVE WAY TO A COLD FRONT...FORECAST TO PLUNGE INTO THE EASTERN PLAINS...AND WESTWARD INTO THE RGV TONIGHT AND TUESDAY. TODAY/S UNSEASONABLY WARM AND POSSIBLY NEAR RECORD HIGHS EAST AND NORTHEAST WILL COOL A GOOD 10 TO 30 DEGREES TUESDAY...ENOUGH TO VARY FROM APPROXIMATELY 5 TO 15 DEGREE BELOW AVERAGE FOR MID MARCH. LATEST GUIDANCE WAS A BIT COOLER FOR THE EAST TUESDAY...AND FOLLOWED SUIT. WHILE MANY AREAS WILL HAVE AT LEAST SLIGHT CHANCES FOR RAIN...AREAS ALONG THE CONTDVD ARE FORECAST TO BE MOST UNSTABLE AND STAND THE BEST POTENTIAL FOR THUNDERSTORMS ON TUESDAY. THE UPPER LOW/S AFFECTS LOOK TO BE EAST OF NEW MEXICO BY WEDNESDAY AS A SHORT LIVED RIDGE BUILDS IN ADVANCE OF AN EASTWARD MOVING UPPER TROUGH. EXPECTING SPOTTY SHOWERS AND STORMS AS MOISTURE LINGERS. THURSDAY MAY BE THE MOST ACTIVE DAY AS THE UPPER TROUGH TRACKS OVERHEAD...AND INSTABILITY MOST WIDESPREAD AS TEMPERATURES ALOFT BEGIN TO COOL DOWN. IN ADDITION...ANOTHER FRONT WILL ENTER THE NORTHEAST. HIGH TEMPERATURES ALSO SLIDE TO NEAR TO BELOW AVERAGE VALUES DURING THIS TIME BUT ANY SNOWFALL THURSDAY INTO FRIDAY LOOKS TO BE RELATIVELY MINOR AND CONFINED TO THE HIGHEST TERRAIN. CONVECTION COULD LINGER THROUGH THE WEEKEND BUT APPEARS SPOTTY AT BEST. ZONAL FLOW DEVELOPS FOR EARLY NEXT WEEK AND LOOKS DRY. && .FIRE WEATHER... CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS EASTERN PORTIONS OF ZONE 104 AND NORTHEASTERN PORTIONS OF ZONE 108 THIS AFTERNOON FOR A PERIOD OF 2 TO 4 HOURS. RECORD OR NEAR-RECORD TEMPERATURES...MINIMUM HUMIDITY VALUES BETWEEN 8 AND 13 PERCENT AND GUSTY SOUTHWEST WINDS WILL BE THE CULPRIT. THE STRONGEST WINDS WILL BE NEAR THE OKLAHOMA AND TEXAS BORDERS WHERE GUSTS MAY NEAR 35 MPH. WILL NOT ISSUE A RED FLAG WARNING DUE TO THE MARGINAL EXTENT AND DURATION OF CRITERIA...BUT THIS WILL NEED TO BE MONITORED CLOSELY TODAY. UPPER HIGH OVER COLORADO WILL SHIFT EAST TODAY ALLOWING SOUTHERLY FLOW OVER NM TO BRING UP MOISTURE FROM THE SOUTH TONIGHT INTO TUESDAY. ADDITIONALLY...A BACK DOOR COLD FRONT WILL SLIDE DOWN THE PLAINS TONIGHT INTO TUESDAY...PUSHING THROUGH THE GAPS OF THE CENTRAL MTN CHAIN TUESDAY MORNING...AND REACHING THE CONTINENTAL DIVIDE BY MID DAY. BREEZY TO LOCALLY WINDY CONDITIONS ARE EXPECTED BEHIND THE FRONT. TEMPERATURES WILL COOL 15 TO 30 DEGREES FROM TODAYS READINGS EAST OF THE CENTRAL MTN CHAIN...WITH LESSER CHANGE ACROSS THE WEST. MEANWHILE...THE UPPER LOW NEAR SOUTHERN BAJA CALIFORNIA WILL WEAKEN AND OPEN UP AS IT LIFTS NORTHEAST...CROSSING BETWEEN SE NM AND THE BIG BEND REGION OF TEXAS BY TUESDAY EVENING. RAIN SHOWERS WILL BE POSSIBLE ACROSS THE EAST CENTRAL PLAINS TUESDAY WHERE STABILITY WILL BE GREATER BEHIND THE FRONT. GREATER INSTABILITY WILL EXIST ACROSS THE WEST WHERE THUNDERSTORMS WILL BE POSSIBLE...BUT SHOWER AND STORM COVERAGE OVERALL WILL BE FAIRLY ISOLATED AS THE BEST FORCING FROM THIS UPPER LOW WILL EXIST EAST OF THE STATE. THOUGH PRECIPITATION COVERAGE WILL NOT BE THE GREATEST... MOISTURE VALUES WILL INCREASE SUBSTANTIALLY. THUS A SUBSTANTIAL INCREASE IN HUMIDITIES ARE EXPECTED FOR TUESDAY...CONTINUING INTO WEDNESDAY. ANOTHER PACIFIC LOW PRESSURE SYSTEM WILL ORGANIZE TO THE WEST OF NEW MEXICO QUICKLY AFTER THE FIRST MOVES EAST/NE. THIS WILL INCREASE CHANCES OF PRECIPITATION FOR WESTERN NM ON WEDNESDAY...AND BY WEDNESDAY NIGHT...A BACK DOOR COLD FRONT WILL ENTER THE NORTHEAST INCREASING PRECIPITATION CHANCES THERE. FURTHER...A NORTHERN STREAM TROUGH WILL SLIDE INTO COLORADO AND CLIP NE NM ON THURSDAY AND THURSDAY NIGHT...ALL WHILE THE PACIFIC LOW REMAINS TO THE WEST OF NM. THUS...PRECIPITATION CHANCES WILL INCREASE AREAWIDE ON THURSDAY...WITH WETTING PRECIPITATION LIKELY. THE PACIFIC LOW TAKES IT TIME ADVANCING EAST/SE ACROSS NM ON FRIDAY AND FRIDAY NIGHT...KEEPING THE WEATHER ACTIVE THROUGH THE END OF THE WEEK. VENTILATION RATES WILL BE POOR TO FAIR WEST OF THE CENTRAL MTN CHAIN TODAY...WITH GOOD TO VERY GOOD RATES ACROSS THE EAST. BETTER VENT RATES ARE EXPECTED ACROSS THE WEST FOR TUESDAY...WHILE REMAINING GOOD ACROSS THE EAST. VENT RATES WILL CONTINUE TO IMPROVE ACROSS THE WEST ON WEDNESDAY...BUT WILL TREND DOWN SOMEWHAT ACROSS THE EAST. RATES WILL START TO TREND DOWN AREAWIDE ON THURSDAY...AND MORESO ON FRIDAY. 34 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 520 AM MDT MON MAR 16 2015 NMZ501>540-171200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 520 AM MDT MON MAR 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT STRONGER WINDS AND LOW HUMIDITY ARE EXPECTED TO COMBINE OVER FAR NORTHEASTERN NEW MEXICO THIS AFTERNOON...CREATING A FEW HOURS OF CRITICAL FIRE WEATHER CONDITIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
1 wildfire. Local standard time, as filed.
KOAT-TV reported a 35 acre fire through Twitter, later confirmed fire burning of two sheds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, March 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555819.